Alert archive / Wyoming / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Cheyenne, WY

March 21, 20244 counties in Wyoming

NWS Cheyenne, WY issued this red flag warning at Mar 21, 2024, 3:14 AM MDT for 4 counties in Wyoming. It took effect at Mar 21, 2024, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2024, 3:14 AM MDT (09:14 UTC)
In effect from
Mar 21, 2024, 12:00 PM MDT
Expired
Mar 21, 2024, 5:49 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS85 KCYS 210914
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
314 AM MDT Thu Mar 21 2024

...CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON FOR
PORTIONS OF SOUTHEAST WYOMING...

WYZ418-432-433-220000-
/O.UPG.KCYS.FW.A.0003.240321T1800Z-240322T0000Z/
/O.NEW.KCYS.FW.W.0007.240321T1800Z-240322T0100Z/
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
314 AM MDT Thu Mar 21 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 418, 432, AND 433...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening.

* AFFECTED AREA...Fire weather zones 418, 432, and 433 in
  southeast Wyoming.

* WIND...West-northwest wind 15 to 25 MPH with gusts 30 to 40 MPH.

* HUMIDITY...Around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ434>437-WYZ417-431-220000-
/O.EXT.KCYS.FW.A.0003.240321T1800Z-240322T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Laramie East High Plains-
314 AM MDT Thu Mar 21 2024

...FIRE WEATHER WATCH NOW IN EFFECT FROM NOON MDT TODAY THROUGH
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 417, 431, 434, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 417 and 431 in southeast
  Wyoming. Fire weather zones 434 through 437 in the Nebraska
  Panhandle. 

* WIND...West-northwest wind 15 to 20 MPH with gusts 25 to 35 
  MPH.

* HUMIDITY...15 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
336 
WWUS85 KCYS 211944
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
144 PM MDT Thu Mar 21 2024

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR PORTIONS 
OF SOUTHEAST WYOMING...

NEZ434>437-WYZ417-431-212045-
/O.CAN.KCYS.FW.A.0003.000000T0000Z-240322T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Laramie East High Plains-
144 PM MDT Thu Mar 21 2024

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 417, 431, 434, 435, 436,
AND 437...

The National Weather Service in Cheyenne has cancelled the Fire
Weather Watch. 

Cold front to our north has increased cloudiness and low level
humidity behind the front...easing critical fire weather
conditions. Red Flag conditions are not expected to be widespread.
Therefore...the Fire Weather Watches have been cancelled.

$$

WYZ418-432-433-220100-
/O.CON.KCYS.FW.W.0007.000000T0000Z-240322T0100Z/
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
144 PM MDT Thu Mar 21 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
418, 432, AND 433...

* AFFECTED AREA...Fire weather zones 418, 432, and 433 in 
  southeast Wyoming. 

* WIND...West-northwest wind 15 to 25 MPH with gusts 30 to 40 
  MPH.

* HUMIDITY...Around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
645 
WWUS85 KCYS 212349
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
549 PM MDT Thu Mar 21 2024

WYZ418-432-433-220100-
/O.CAN.KCYS.FW.W.0007.000000T0000Z-240322T0100Z/
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
549 PM MDT Thu Mar 21 2024

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 418, 432, AND 433...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning.

$$

Rubin

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:12 PM MDT, 9 hours 2 minutes earlier. Its key messages:

  • 1) Strong westerly winds possible Thursday afternoon with southeast Wyoming wind-prone locations gusting around 50 mph. 2) Elevated fire weather concerns east of the Laramie Range into the Nebraska Panhandle. Fire Weather Watches in effect. 3) Precipitation chances increase towards the end of the week into this weekend.
Area forecast discussion, Mar 20, 6:12 PM MDT, 9 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
612 PM MDT Wed Mar 20 2024

.KEY MESSAGES...

1) Strong westerly winds possible Thursday afternoon with
southeast Wyoming wind-prone locations gusting around 50 mph.

2) Elevated fire weather concerns east of the Laramie Range
into the Nebraska Panhandle. Fire Weather Watches in effect.

3) Precipitation chances increase towards the end of the week
into this weekend.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 235 PM MDT Wed Mar 20 2024

Current conditions...1012mb surface low analyzed near Sheridan
this afternoon. A cold front lays along a line from this
low...south to Douglas to Cheyenne and then south into southeast
Colorado. A pretty nice day ongoing this afternoon with low to
mid 50s common. Mostly sunny skies prevail.

Boundary still forecast to shift to the northeast this afternoon
and early evening with winds shifting to the west once again.
Upper ridging building back over the southwestern CWA with
warming 700mb temperatures.

Upper shortwave tracks across Montana mid to late morning
Thursday...a favorable pattern for increasing winds across our
CWA. GFS 700mb winds west of the Laramie Range up near 35kts at
12Z tomorrow. By 18Z...winds fairly widespread across southeast
Wyoming with 700/750mb winds 35-40kts common. These westerly
winds then spread out into the Panhandle after 18Z...with
800/850mb winds up near 25-30kts by 21Z. Downsloping winds
expected to really dry out dewpoints east of the Laramie Range.
Went ahead and lowered Tds by severals degrees from latest
guidance. With the stronger winds and low humidity...getting
critical fire weather conditions for a wide area Thursday
afternoon. Decided to issue a Fire Weather Watch for most fire
weather zones east of the Laramie Range.

Could be really close to High Wind Warning criteria late
Thursday afternoon into the evening for our wind prone areas as
GFS showing 700mb winds up near 50kts across the Laramie Range.
In house high wind guidance showing Craig to Casper 850mb height
gradients peaking out at 64mtrs at 00Z Friday. 700mb height
gradients in the mid 40 mtr range. Random Forest guidance not
really showing good chances at Arlington...but Bordeaux chances
up near 40 percent chances. So later shifts need to look at
Bordeaux for a possible high wind headline for tomorrow
afternoon and evening. Won't be a prolonged event...but a few
gusts to 60mph are possible.

Front then drops southwest with the passage of another upper
shortwave Thursday night into Friday...with cooler temperatures
and gusty northwest winds. Front looks to be near a line from
just west of Cheyenne...northwest to Muddy Gap by 18Z Friday.
Could be some very light showers along the front Friday
afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Issued at 235 PM MDT Wed Mar 20 2024

The primary forecast concern in the long term forecast period will
be the potential for a prolonged period of rain and snow across
southeast Wyoming and western Nebraska through the weekend into
early next week. Confidence remains low in the impacts and
precipitation totals with the strongest impacts most likely Sunday
through Monday.

Latest guidance brought the low further north than solutions were
showing yesterday. In addition, solutions today have a positively-
tilted open wave trough swinging through the western CONUS,
developing a closed low as it gets into the Central Plains Monday
morning, and becoming negatively tilted as it rapidly ejects
northeastward into the Midwest. Due to these changes, increased snow
totals minimally upward across the High Plains, especially near the
Pine Ridge. As the low briefly lingers in the Central Plains, the
wraparound moisture and northerly upslope flow will favor the
northern aspects of the Pine Ridge. Depending on how long the low
develops and if the trough becomes negatively tilted sooner/further
west, we could see higher snow totals than are currently forecast.
The current NBM has near 20% probabilities of at least 4 inches of
snowfall from along the Cheyenne Ridge and west through the Laramie
Valley. With the shift in low track though, the probability of at
least 4 inches of snowfall through Monday night has increased in the
Nebraska panhandle showing 30 to 40% probabilities. The mountains,
including the South Laramie Range, are showing 30 to 50+%
probabilities of at least 6 inches of snowfall through this same
time period. Tuesday onward, southeast Wyoming and western Nebraska
remain in an unsettled pattern with multiple shortwave ejecting
through the area that could result in a few waves of light snowfall
and minimal accumulation. Overall, in terms of impacts due to
accumulating snow, blowing snow, winds, and temperatures, the
highest confidence is in much colder temperatures Sunday through mid-
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 612 PM MDT Wed Mar 20 2024

Mostly clear skies will continue through tonight as a low amplitude
upper level ridge axis pushes through the area. A Canadian cold
front will begin moving south into Montana and Wyoming later on
Thursday, mainly resulting in increasing cloudiness and winds after
16z Thursday.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail tonight. Breezy
conditions this evening will become light and variable after 02z.
However, winds will quickly increase after 15z Thursday, especially
across the southeast Wyoming terminals where gusts of 25 to 35 knots
are expected by midday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch Thursday afternoon for WYZ417-418-431>433.
NE...Fire Weather Watch Thursday afternoon for NEZ434>437.

&&

SHORT TERM...GCC
LONG TERM...LEG
AVIATION...TJT
Hazardous weather outlook, Mar 20, 3:01 PM MDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
301 PM MDT Wed Mar 20 2024

WYZ104-105-109>115-212115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
301 PM MDT Wed Mar 20 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
212115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
301 PM MDT Wed Mar 20 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong westerly winds possible Thursday afternoon with southeast
Wyoming wind-prone locations gusting around 50 mph. Elevated fire
weather concerns possible Thursday east of the Laramie Range into
the Nebraska Panhandle. A Fire Weather Watch is in effect from
noon to 6PM Thursday.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.